Alert archive / Illinois / Freeze Warnings in 2020

Freeze Warning 3, NWS Lincoln, IL

April 14, 202013 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Apr 14, 2020, 3:21 PM CDT for 13 counties in Illinois. It took effect at Apr 15, 2020, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2020, 3:21 PM CDT (20:21 UTC)
In effect from
Apr 15, 2020, 1:00 AM CDT
Expired
Apr 15, 2020, 8:00 AM CDT
In force
7 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, Clark County, IL, Clay County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL, Vermilion County, IL

The radar

The Evansville,IN radar (KVWX), 122 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS73 KILX 142021
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
321 PM CDT Tue Apr 14 2020

ILZ045-046-055>057-062-063-066>068-071>073-150900-
/O.NEW.KILX.FZ.W.0003.200415T0600Z-200415T1300Z/
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Champaign, Urbana, Danville, Tuscola, 
Charleston, Mattoon, Paris, Greenup, Marshall, Effingham, Newton,
Robinson, Flora, Olney, and Lawrenceville
321 PM CDT Tue Apr 14 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of east central and southeast Illinois.

* WHEN...From 1 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
423 
WWUS73 KILX 150824
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
324 AM CDT Wed Apr 15 2020

ILZ045-046-055>057-062-063-066>068-071>073-151300-
/O.CON.KILX.FZ.W.0003.000000T0000Z-200415T1300Z/
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Champaign, Urbana, Danville, Tuscola, 
Charleston, Mattoon, Paris, Greenup, Marshall, Effingham, Newton,
Robinson, Flora, Olney, and Lawrenceville
324 AM CDT Wed Apr 15 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures in the upper 20s and lower 30s.

* WHERE...Portions of east central and southeast Illinois.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Sensitive vegetation that is left unprotected may be 
  damaged by the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Barnes
675 
WWUS73 KILX 151309
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
809 AM CDT Wed Apr 15 2020


ILZ045-046-055>057-062-063-066>068-071>073-151415-
/O.EXP.KILX.FZ.W.0003.000000T0000Z-200415T1300Z/
Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Champaign, Urbana, Danville, Tuscola, 
Charleston, Mattoon, Paris, Greenup, Marshall, Effingham, Newton,
Robinson, Flora, Olney, and Lawrenceville
809 AM CDT Wed Apr 15 2020

...FREEZE WARNING HAS EXPIRED...

Temperatures have warmed above freezing and the warning is no
longer needed.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Apr 14, 3:17 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 14, 3:17 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
317 PM CDT Tue Apr 14 2020

.SYNOPSIS...
Issued at 308 PM CDT Tue Apr 14 2020

A colder, and unsettled weather pattern will be in place across
central Illinois through the remainder of the week. Temperatures
will drop near or below freezing tonight and again Wednesday
night. Light snow accumulations are possible tonight, particularly
on the grass and elevated surfaces along and north of I-72. Any
accumulations will under an inch. High temperatures will be in
the 40s to lower 50s through Friday.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 308 PM CDT Tue Apr 14 2020

Snow and subfreezing temps the main concern in the near term.
Water vapor imagery this afternoon reveals a compact shortwave
digging southeast across the Dakotas and is progged to move
across the mid Mississippi Valley late tonight. Out ahead of the
wave, isentropic ascent will ramp up along the 280-285K surfaces
with saturation occurring across portions of central Illinois
after midnight tonight. While there is a deep layer of dry
antecedent air that makes onset time a bit uncertain (could be
slower), once wet-bulbing occurs within the column, temperatures
will be sufficiently cold for snow to be the primary precip type.
A corridor of moderately strong low level f-gen will set up across
central Illinois, mainly focused across areas I-72 and north
overnight and coupled with steep mid level lapse rates that will
result in more localized vertical response suggesting potential
for banded heavier snow. Outside of the banded snowfall,
forecasting half an inch to an inch of snow from roughly I-
72/Danville north, though locally higher amounts are possible
where any bands are able to set up. Caveat will be certain
surfaces may be less likely to accumulate, including pavement.
With temperatures in the mid 40s under filtered sunshine this
afternoon, and increasing clouds overnight, warm pavement temps
may melt off some of the snowfall initially, though even this can
be overcome by heavier snow rates. The axis of strongest forcing
will shift east into Indiana mid to late Wednesday morning with
precip winding down. There may be a brief transition back to rain
showers as steep lapse rates develop within the warming boundary
layer late Wednesday morning and early afternoon, but the
remainder of Wednesday should be dry.

Temperatures and the need for a Freeze Warning are the other
forecast concern this afternoon. Temperatures will drop to near or
just below freezing late this evening and overnight. The challenge
is that increasing cloud cover and strengthening southerly flow
will result in temperatures leveling off if not rising slightly
overnight. Thus confidence in the areal coverage of a freeze
warning is fairly low with conditions marginal. Will issue a
Freeze Warning for counties along and east of I-57 where the
aforementioned clouds/south winds will be last to arrive and where
confidence is greatest in temps dropping below freezing. Snow
will be likely regardless of surface temps hovering either side of
the freezing mark and will present a hazard to sensitive
vegetation.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 308 PM CDT Tue Apr 14 2020

An expansive ridge will extend from the Canadian Rockies into the
southeast US Wednesday night into early Thursday, cutting across
central Illinois and resulting in continued cold temperatures.
Deep mixing and dry dew points during the day Wednesday will set
the stage for temperatures to be able to bottom out Wednesday
night, but do expect increasing mid and high clouds to temper the
radiational cooling setup. Temperatures will fall below freezing
again for all of central Illinois but perhaps the counties
southeast of I-70.

Broad longwave trough centered over the Great Lakes midweek will
begin to shift east Thursday but another wave is progged to dig
across the intermountain west which will help to develop low
pressure over the central Great Plains. Baroclinic zone will
tighten as a result and lift across the mid Mississippi and Ohio
Valley later Thursday with the surface low translating east along
the boundary across central Illinois Thursday night into Friday.
This low track will result in sharp temperature contrast across
central Illinois. Temperatures will hold in the low to mid 40s
north of the boundary, while south upper 50s to near 60 will be
possible. Meanwhile, precip returns to the forecast Thursday and
Friday with varying precip types expected across central Illinois.
Precip begins as rain area-wide Thursday but will mix with or
transition to snow north of I-70 Thursday night and Friday
morning. Accumulating snow will be possible again, especially for
the north half of the forecast area.

Temperatures will moderate over the weekend with highs back into
the 50s and 60s. Even warmer temperatures are possible early next
week, especially on Tuesday as high pressure shifts to our east
allowing return flow back across the Mississippi Valley.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1244 PM CDT Tue Apr 14 2020

Breezy west winds and VFR conditions will prevail rest of today.
Winds will diminish after sunset, then an upper level disturbance
moving across the region overnight will bring lowering cloud
cover and light snow. Minor accumulations under an inch are
possible, though less likely on pavement than on the grass. There
is some uncertainty on start time with some models trending
slower. Snow will begin to mix with and transition to rain
Wednesday morning, then the chance for precipitation will
diminish mid to late Wednesday morning with VFR conditions
returning and a modest NW breeze the remainder of the day.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 1 AM to 8 AM CDT Wednesday for ILZ045-046-
055>057-062-063-066>068-071>073.

&&

SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Apr 14, 11:30 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1130 AM CDT Tue Apr 14 2020

ILZ040-041-047-049-050-151630-
Cass-Mason-Morgan-Schuyler-Scott-
1130 AM CDT Tue Apr 14 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Temperatures are expected to fall below freezing again tonight.
This may damage sensitive vegetation.

Minor flooding continues along the Illinois River from Havana to
Beardstown.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Temperatures are expected to fall below freezing Wednesday night.
This may damage sensitive vegetation.

Lingering flooding on the lower Illinois River should subside
during Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ027>031-036>038-151630-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
1130 AM CDT Tue Apr 14 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Temperatures are expected to fall below freezing again tonight.
This may damage sensitive vegetation.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Temperatures are expected to fall below freezing Wednesday night,
and get close to freezing on Thursday and Friday night. This may
damage sensitive vegetation.

Lingering flooding on the lower Illinois River should subside
during Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ042>046-048-051>057-061>063-151630-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
1130 AM CDT Tue Apr 14 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Temperatures are expected to fall below freezing again tonight.
This may damage sensitive vegetation.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Temperatures are expected to fall below freezing Wednesday night.
This may damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ066>068-071>073-151630-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1130 AM CDT Tue Apr 14 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Temperatures are expected to fall below freezing overnight. This
may damage sensitive vegetation.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Deubelbeiss

Nearby

Freeze Warnings in Illinois, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.